Alert archive / Texas / River Flood Warnings in 2019

River Flood Warning 9, NWS Midland/Odessa, TX

September 22, 2019Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 22, 2019, 7:31 AM CDT for Presidio County, Texas. It was in force for 21 days.

The area

The outline as issued.

The facts

Issued
Sep 22, 2019, 7:31 AM CDT (12:31 UTC)
Expired
Oct 13, 2019, 7:31 AM CDT
In force
21 days
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Presidio International Bridge (PRST2).

Action stage
12 ft
Minor stage
15.5 ft
Moderate stage
20 ft
Major stage
22.9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

958 
WGUS44 KMAF 221231
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
731 AM CDT Sun Sep 22 2019

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  
.Heavy rainfall and drainage from tributaries has lead to rises on the 
Rio Grande at the Presidio International bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it. Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued this morning

&&

TXC377-230431-
/O.NEW.KMAF.FL.W.0009.190922T1231Z-000000T0000Z/
/PRST2.1.ER.190922T1120Z.190922T1215Z.000000T0000Z.NO/
731 AM CDT Sun Sep 22 2019

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Presidio International Bridge.
* until further notice, or until the warning is cancelled.
* At  7AM Sunday the stage was 15.7 feet (4.8 meters).
* Flood stage is 15.5 feet (4.7 meters).
* Impact...At 15.5 feet (4.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 15.7 feet (4.8 meters) on 
Aug 18 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio Inter 12.0 15.5   15.7   Sun  7 AM     8     4     4     4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio Inter  3.7  4.7    4.8   Sun  7 AM   2.4   1.2   1.2   1.2

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$
2 follow-up statements
114 
WGUS84 KMAF 221447
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
947 AM CDT Sun Sep 22 2019

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  
.Heavy rainfall received over the past 24 to 48 hours has resulted 
in rises along the Rio Grande. Minor flooding is expected to 
continue until late this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later today.

&&

TXC377-230647-
/O.EXT.KMAF.FL.W.0009.000000T0000Z-190923T0945Z/
/PRST2.1.ER.190922T1120Z.190922T1800Z.190922T2145Z.NO/
947 AM CDT Sun Sep 22 2019

The Flood Warning continues for
  the Rio Grande at Presidio International Bridge.
* until late tonight, or until the warning is cancelled.
* At  9AM Sunday the stage was 16.7 feet (5.1 meters).
* Minor flooding is occurring and  minor flooding is forecast.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue rising and crest near 17.0 feet 
  (5.2 meters) this afternoon. The river will then fall below flood 
  stage late this afternoon.
* Impact...At 15.5 feet (4.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 18.4 feet (5.6 meters) on 
Jun 3 2019.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Presidio Inter 12.0 15.5   16.7   Sun  9 AM  17.0  14.6   9.8   7.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Mon   Mon
                                                1PM   7PM   1AM   7AM
  Presidio Inter  3.7  4.7    5.1   Sun  9 AM   5.2   4.5   3.0   2.3

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$
697 
WGUS84 KMAF 221914
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
214 PM CDT Sun Sep 22 2019

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  Rio Grande below Presidio 5SE affecting Presidio County
...The Flood Warning continues for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
Runoff from last nights heavy rains had increased river stage
levels and flow along the Rio Grande in and around Presidio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued this evening.

&&

TXC377-231114-
/O.EXT.KMAF.FL.W.0010.190924T0316Z-190926T1530Z/
/PIOT2.1.ER.190924T0316Z.190925T0000Z.190926T0330Z.NR/
214 PM CDT Sun Sep 22 2019

The Flood Warning continues for
  the Rio Grande above Presidio 6WNW.
* from Monday evening to Thursday morning, or until the warning is 
  cancelled.
* At  1PM Sunday the stage was 7.2 feet (2.2 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by tomorrow late evening and 
  continue to rise to near 14.1 feet (4.3 meters) by Tuesday evening.
  The river will fall below flood stage by Wednesday before midnight.
* Impact...At 14.0 feet (4.3 meters), water approaches the top of the 
  levees.  Prolonged flow could cause damage to the levee system.

This crest compares to a previous crest of 9.5 feet (2.9 meters) on 
Sep 12 2019.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    7.2   Sun  1 PM   6.6  12.8  12.8   8.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    2.2   Sun  1 PM   2.0   3.9   3.9   2.4

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

TXC377-221944-
/O.CAN.KMAF.FL.W.0009.000000T0000Z-190923T0945Z/
/PRST2.1.ER.190922T1120Z.190922T1445Z.190922T1735Z.NO/
214 PM CDT Sun Sep 22 2019

The Flood Warning is cancelled for
  the Rio Grande at Presidio International Bridge.
* At  1PM Sunday the stage was 14.5 feet (4.4 meters).
* Fell below flood stage at 12:35 PM Sunday.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue to fall to 6.3 feet (1.9 meters)
  by tomorrow morning.
* Impact...At 15.5 feet (4.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 18.4 feet (5.6 meters) on 
Jun 3 2019.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio Inter 12.0 15.5   14.5   Sun  1 PM   6.3   7.3   6.7   5.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio Inter  3.7  4.7    4.4   Sun  1 PM   1.9   2.2   2.0   1.5

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$

TXC377-221944-
/O.CAN.KMAF.FL.W.0011.000000T0000Z-190923T1320Z/
/PRDT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
214 PM CDT Sun Sep 22 2019

The Flood Warning is cancelled for
  the Rio Grande below Presidio 5SE.
* At  1PM Sunday the stage was 8.3 feet (2.5 meters).
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river crested below flood stage at 8.6 feet (feet 
  meters).  The river will fall to 3.1 feet (0.9 meters) by .
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and low lying areas begin to flood.

This crest compares to a previous crest of 10.9 feet (3.3 meters) on 
Jun 3 2019.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio 5SE    8.0  9.0    8.3   Sun  1 PM   3.1   3.6   3.6   2.7

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio 5SE    2.4  2.7    2.5   Sun  1 PM   0.9   1.1   1.1   0.8

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 22, 6:38 AM CDT, 53 minutes earlier.

Area forecast discussion, Sep 22, 6:38 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 AM CDT Sun Sep 22 2019

.UPDATE...
Canceling Flash Flood Watch.

&&

.DISCUSSION...
The Flash Flood Watch for the southern CWA was set to expire at
12z. However as the threat of widespread heavy rain is not
expected in that area today went ahead and cancelled the watch.
A chance of showers and thunderstorms does remain across much of
the area today but any heavy rain should be very localized.

&&

.PREV DISCUSSION... /issued 610 AM CDT Sun Sep 22 2019/

DISCUSSION...

See 12z aviation discussion below.

AVIATION...

Low ceilings are expected at HOB until around 16z; otherwise, VFR
conditions will occur. There is a slight chance of thunderstorms
during the TAF period. Winds will generally be light out of the
south but will be somewhat variable.

PREV DISCUSSION... /issued 335 AM CDT Sun Sep 22 2019/

DISCUSSION...
One upper trough crosses the Rockies onto the plains today as the
next one moves ashore the WA/OR coast.  This next trough will
develop a cut off low over the Great Basin Monday that moves down
across AZ to Mexico Tuesday.  This low will wobble around a couple
days before lifting NE across NM late Thursday/early Friday.  As it
does a third upper trough/low will swing down across WA and slowly
sink across OR and CA Saturday and Sunday.  As all this happens the
region will stay on the western edge of the ridge which remains over
the SE US.

Rain fell across much of the area Saturday and a broad swatch of
light to moderate rain continued from Presidio to Snyder overnight.
Panther Junction... Rio Grande Village... Chisos Basin and Lamesa
all reported over an inch of rain.  This ongoing rainfall should
continue to weaken and slowly drift east the rest of the night. Will
leave the Flash Flood Watch in effect until it expires at 12z. There
will be a lower chance for additional showers and thunderstorms
across much of the area today and tonight.  With an upper low
setting up west of the area for the first of the week will have a
chance of more showers and storms each day.

Temperatures today and Monday should be a little cooler with the
clouds and rain. Expect to see widespread 80s today and Monday with
90s returning Tuesday and continuing the rest of the week.  A weak
front is expected to move down into the South Plains today but
should not make it into the CWA.  Looking out the next 10 days no
fropa is expected so will be little day to day change in
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     85  68  87  69 /  30  30  40  40
Carlsbad                       88  65  88  67 /  10  10  30  30
Dryden                         92  74  94  73 /  30  30  30  20
Fort Stockton                  85  67  87  68 /  30  30  40  30
Guadalupe Pass                 79  63  80  63 /  20  10  30  40
Hobbs                          84  63  84  65 /  10  10  30  40
Marfa                          79  59  81  60 /  40  20  40  40
Midland Intl Airport           86  69  88  70 /  20  30  30  30
Odessa                         86  69  88  69 /  20  20  30  30
Wink                           88  68  90  69 /  20  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/72
Hazardous weather outlook, Sep 22, 6:33 AM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
633 AM CDT Sun Sep 22 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
633 AM CDT Sun Sep 22 2019 /533 AM MDT Sun Sep 22 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are possible across the area today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:40 PM CDTFlash Flood WarningMAFPecos, Reeves3 hr
Sep 21, 8:18 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Sep 21, 8:32 PM CDTRiver Flood WarningMAFBrewster44 hr
Sep 21, 8:32 PM CDTRiver Flood WarningMAFBrewster23 hr
Sep 21, 9:03 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 21, 9:11 PM CDTFlash Flood WarningMAFAndrews3 hr
Sep 21, 9:36 PM CDTAreal Flood AdvisoryMAFDawson3 hr
Sep 21, 11:58 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Terrell, Upton3 hr
Sep 22, 9:49 AM CDTRiver Flood WarningMAFPresidio24 hr
Sep 22, 9:49 AM CDTRiver Flood WarningMAFPresidio23 hr

Nearby

River Flood Warnings in Texas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.